Medicines That Can Cause Confusion or a Decreased Alertness
Many prescription and nonprescription medicines can cause confusion or make you less alert. A few examples are:
- Opioid pain medicines.
- Sedatives and tranquilizers.
- Medicines for bladder control problems (anticholinergics).
Contact your doctor before you stop taking or reduce the dose of a regular prescription medicine, unless you believe you are having a serious side effect or an allergic reaction.
- Stopping some medicines suddenly can cause serious withdrawal symptoms in people who have become dependent.
- Some medicines need to be stopped gradually to prevent problems. Examples of medicines that can cause problems if you stop them suddenly include prednisone, clonidine, and many tranquilizers, sleeping medicines, and antidepressants.
If you have questions about any medicines and their effects, ask your doctor or pharmacist. If you are taking one of the above medicines or recently started a new medicine and are having problems with side effects, call the doctor who prescribed your medicine to report and talk about your symptoms. Your doctor may change your dosage or change or discontinue your medicine. An office visit may not be needed.
Current as of: June 26, 2019
Author: Healthwise Staff
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine